Florida, 2004

Damaging Winds in Florida, July 11, 2004

July 11, 2004 · NWS MLB · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 11, 1:21 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 11, 1:21 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
221 PM EDT SUN JUL 11 2004

.DISCUSSION...

ONGOING CONVECTION SUPPORTED BY RAPID INCREASE IN DEEP LYR MOISTURE
AND VORT AXIS OVER MARINE AREA APPROACHING THE COAST. IN ADDITION
WESTWARD PROPAGATING OUTFLOW BNDRY(S) FROM CONVECTION OVER MARINE
AREA PROVIDING FOCUS. HIGH TS COVERAGE LATE THIS AFTN INTO THE EVE
EXPECTED AS AIRMASS CONTS TO DESTABILIZE FROM NE TO SW. CLOUD SHIELD
NOT LIMITING INSTABILITY AS VORT AXIS ASSTD WITH SOME MID LVL
COOLING.

MONDAY...DLM RIDGE OVER THE NRN GULF WILL CONTINUE TO RETROGRADE TO
THE W AS SHRT WV MOVING THRU THE NE STATES AMPLIFIES E COAST TROF IN
SEVERAL STAGES THROUGH THE UPCOMING WEEK. WHILE NOT ADVERTISED IN
GUID WILL INCLUDE AN AFTN SEA BREEZE MONDAY. POPS MAY BE HIGHEST IN
THE N IN PROX TO MOISTURE GRAD AND OLD SHEAR AXIS.

TUESDAY/WEDNESDAY...GRADIENT BEGINS TO TIGHTEN AS E COAST TROF
AMPLIFIES. GFS IS NOW A BIT SLOWER WITH INCREASING THE SW FLOW BUT
STILL INDICATES A STRENGTH MORE THAN ENUF TO PREVENT E COAST SEA
BREEZE. WILL GO WITH SPEEDS LOWER THAN WHAT IS ADVERTISED IN GFS
SOLUTION HOWEVER. TEMPS WILL BE HOT ALL THE WAY TO THE E COAST IN
ABSENCE OF BREEZE. WILL FOCUS HIER POPS OVER THE N ON WED WITH
ADDTIONAL SUPPORT COMING FROM STRUNG OUT VORT AXIS.

EXTENDED...HOT SW FLOW WILL CONTINUE WITH BROAD MID LVL E COAST TROF
LOCATED TO OUR N. WHILE SEA BREEZE DEVELOPMENT WILL BE RESTRICTED TO
THE EXTREME SE COAST IF AT ALL...CONVECTION COMING FM THE W EACH
AFTN ALONG BNDRYS WILL ALSO BE SUPPORTED BY POTENTIAL IMPULSES
TRAVERSING MAINLY N OF AREA IN MID LVL FLOW.

&&

.MARINE...
MESO VORT KEEPING STRONG CONVECTION OVER MARINE AREA THIS AFTN.
MULTIPLE MARINE MESOCYCLONES AND LIKELY TORNADIC SUPERCELL IN THE
LAST HOUR. CONVECTION HAS DECREASED IN INTENSITY JUST A BIT AS
APPROACHED THE COAST AWAY FM GULF STREAM. WEAK SYNOPTIC FLOW NEAR
COL TNT WILL TRANSITION TO S-SW FLOW AS TROF AMPLIFIES OVER THE ERN
SEABOARD. GRADIENT WILL LIKELY BE SLOWER TO TIGHTEN THEN ADVERTISED
IN GUIDANCE BUT MONDAY MAY BE THE LAST DAY FOR LOCAL SEA BREEZE
CIRCULATIONS EXCPT FOR ALONG SE COAST. SW FLOW IN MID TO LATE WEEK
NOT EXPECTED TO REACH HIGHLIGHT LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  74  91 /  20  50  30  40
MCO  74  92  75  92 /  30  50  30  40
MLB  74  89  74  89 /  20  40  20  40
VRB  74  89  74  89 /  20  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...KELLY
LONG TERM...BLOTTMAN
Hazardous weather outlook, Jul 11, 4:42 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
542 AM EDT SUN JUL 11 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
112200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
542 AM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...

THE COMBINATION OF INCREASING MOISTURE IN THE ATMOSPHERE...DAY TIME
HEATING DESTABILIZING THE ATMOSPHERE AND THE EAST COAST SEA BREEZE
PUSING INLAND DURING THE AFTERNOON WILL INCREASE THE CHANCES OF
THUNDERSTORMS TODAY. THE GREATEST CHANCES FOR LIGHTNING STORMS WILL
BE FROM NORTHWEST VOLUSIA COUNTY TO LAKE OKEECHOBEE IN THE INTERIOR
AND FROM TITUSVILLE NORTH ALONG THE COAST. STEERING CURRENTS IN THE
ATMOSPHERE WILL TEND TO PUSH STORMS SOUTH TODAY. THE PRIMARY HAZARDS
FROM STORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING STRIKES...LOCALLY
HEAVY RAINFALL AND WIND GUSTS ABOVE 40 MPH.

...WATERSPOUT IMPACT...

A LIGHT VERTICAL WIND PROFILE...HIGH ATMOSPHERIC MOISTURE AND
OUTFLOW BOUNDARIES FROM A CLUSTER OF STORMS AND SHOWERS MOVING
SOUTH OVER THE COASTAL WATERS WILL INTERACT WITH EXSISTING
BOUNDARIES OVER WATER TO PRODUCE A LOW CHANCE OF WATERSPOUTS FROM
CAPE CANAVERAL TO JUPITER INLET THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE SURFACE TO 500MB RIDGE AXIS IS FORECAST TO SHIFT TO SOUTH FLORIDA
BY TUESDAY AND REMAIN THERE THROUGH NEXT WEEKEND RESULTING IN A
PROLONGED PERIOD OF SOUTHWEST WIND FLOW. STEERING WINDS WILL PUSH THE
STORMS BACK TOWARD THE COAST EACH DAY. THE PRIMARY HAZARD FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

WIMMER

In the hours before

Special weather statement, Jul 11, 12:52 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
152 PM EDT SUN JUL 11 2004

FLZ041-044-111815-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
152 PM EDT SUN JUL 11 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
NORTHEASTERN LAKE COUNTY...NORTHWESTERN VOLUSIA COUNTY...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER PIERSON...MOVING
SOUTH AT 10 MPH. THIS STORM IS ALSO CAPABLE OF PRODUCING FREQUENT TO
EXCESSIVE CLOUD TO GROUND LIGHTNING.

28
Special weather statement, Jul 11, 1:28 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT SUN JUL 11 2004

FLZ141-147-111900-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
228 PM EDT SUN JUL 11 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
NORTHERN BREVARD COUNTY...SOUTHEASTERN VOLUSIA COUNTY...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER OAK HILL...MOVING
SOUTH AT 15 MPH. FREQUENT TO EXCESSIVE LIGHTNING CAN ALSO BE
EXPECTED.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE SCOTTSMOOR AND KENNEDY SPACE CENTER.

The radar

The Melbourne radar (KMLB), 56 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
July 11, 1:35 PM EST
Where
Brevard County, Titusville
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
28.600, -80.800

Thunderstorm winds blew down a large tree and a light pole in Titusville.

Thunderstorm Wind, Orange

When
July 11, 2:20 PM EST
Where
Orange County, Winter Park
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
28.600, -81.333

Several roads closed due to large limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418207, 5418206.